A Double Bounded Version of Schur's Partition Theorem

Dedicated to the memory of Paul Erdős

Schur's partition theorem states that the number of partitions of n into distinct parts (mod 3) equals the number of partitions of n into parts which differ by 3, where the inequality is strict if a part is a multiple of 3. We establish a double bounded refined version of this theorem by imposing one bound on the parts (mod 3) and another on the parts (mod 3), and by keeping track of the number of parts in each of the residue classes (mod 3). Despite the long history of Schur's theorem, our result is new, and extends earlier work of Andrews, Alladi-Gordon and Bressoud. We give combinatorial and q-theoretic proofs of our result. The special case L=M leads to a representation of the generating function of the underlying partitions in terms of the q-trinomial coefficients extending a similar previous representation of Andrews.

This is a preview of subscription content, access via your institution.

Author information



Additional information

Received November 18, 1999

Research of the first author supported in part by NSF Grant DMS-0088975.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Alladi, K., Berkovich, A. A Double Bounded Version of Schur's Partition Theorem. Combinatorica 22, 151–168 (2002). https://doi.org/10.1007/s004930200008

Download citation

  • AMS Subject Classification (2000) Classes:  05A15, 05A17, 11P81, 11P83